South Dakota, 2013

Damaging Wind in South Dakota, June 18, 2013

June 18, 2013 · NWS UNR · 1 event in 1 county or zone

A thunderstorm in the Rapid City area helped to mix strong southerly winds down to the ground. Wind gusts near 60 mph were recorded at the Rapid City Regional Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm in the Rapid City area helped to mix strong southerly winds down to the ground. Wind gusts near 60 mph were recorded at the Rapid City Regional Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 18, 10:17 PM MST, 22 minutes earlier.

Area forecast discussion, Jun 18, 10:17 PM MST, 22 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1117 PM MDT TUE JUN 18 2013

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 259 PM MDT TUE JUN 18 2013

CURRENT UPPER LEVEL ANALYSIS SHOWS A RIDGE OVER THE
CENTRAL CONUS...WITH A LOW PRESSURE SYSTEM PUSHING IN FROM THE
PACIFIC. A WAVE MOVING THROUGH THE RIDGE IS BEGINNING TO PRODUCE
SOME SHOWERS AND THUNDERSTORMS ACROSS WYOMING. SURFACE HIGH IS EAST
OF THE CWA...WITH THE SURFACE LOW MOVING IN FROM IDAHO. WINDS ARE
LIGHT AND SOUTHERLY WITH TEMPS RISING INTO THE UPPER 70S AND LOWER
80S.

THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE WITH LARGE HAIL AND
STRONG WINDS...ARE EXPECTED TO MOVE INTO NORTHEAST WYOMING THIS
AFTERNOON AS THE SHORTWAVE PUSHES THROUGH THE RIDGE. HIGHEST MLCAPE
VALUES OF 1500 TO 2000 J/KG WILL BE MAINLY ACROSS NORTHEAST WYOMING
AND SOUTHERN SOUTH DAKOTA. BEST 0-6 KM SHEAR OF 35-40 KTS IS
EXPECTED OVER NORTHERN SOUTH DAKOTA AND NORTHEAST WYOMING LATE THIS
AFTERNOON AND THIS EVENING. STRONGEST CAP EXISTS ACROSS NORTHERN
SOUTH DAKOTA...AND SO STORMS SHOULD REMAIN FARTHER SOUTH. MODELS ARE
IN DISAGREEMENT ABOUT WHETHER STORMS ACROSS NORTHEAST WYOMING WILL
MAKE IT INTO SOUTH DAKOTA...ESPECIALLY AFTER 00Z. WITH CAPE
PREDICTED TO PERSIST ACROSS SOUTHERN SOUTH DAKOTA INTO THE EVENING
AND A LOW-LEVEL JET INCREASING DURING THE NIGHT...EXPECT STORMS TO
CONTINUE INTO THE EVENING AND MOVE EASTWARD OVERNIGHT AS THE WAVE
PUSHES THROUGH.

ON WEDNESDAY...THE PRESSURE GRADIENT WILL TIGHTEN AS THE SURFACE LOW
CONTINUES MOVING INTO THE REGION. SOUTHEAST WINDS WILL BECOME BREEZY
ACROSS THE SOUTH DAKOTA PLAINS. LOOKS LIKE A MARGINAL WIND ADVISORY
EVENT...SO LATER SHIFTS WILL NEED TO EXAMINE THAT POSSIBILITY
FURTHER. THE SOUTHERLY WINDS WILL ADVECT WARM AND MOIST AIR INTO THE
AREA...WITH HIGHS IN THE 80S TO LOWER 90S AND DEW POINTS ACROSS THE
SOUTH DAKOTA PLAINS IN THE LOWER 60S. A DRY LINE SETS UP ALONG THE
WY/SD BORDER BY WEDNESDAY EVENING. IMPRESSIVE CAPE VALUES AND
SUFFICIENT 0-6 KM SHEAR ACROSS THE WESTERN SOUTH DAKOTA PLAINS
SUGGEST THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY EVENING...SOME OF
WHICH MAY BECOME SEVERE.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 259 PM MDT TUE JUN 18 2013

WEAK COOL FRONT MOVES THROUGH THE CWFA ON THURSDAY WITH
DRY SLOT IN THE SW FLOW ALOFT...LEADING TO NEAR ZERO CAPE AND VERY
LIMITED MOISTURE IN ALL BUT OUR FAR ERN CWFA. THUS...MOSTLY DRY
CONDITIONS AND WARM TEMPS. UPPER LEVEL LOW OVER THE PAC NW/NRN
ROCKIES AND UPPER RIDGE TO OUR EAST WILL REMAIN IN PLACE THROUGH THE
FIRST PART OF THE WEEKEND...WITH A NEARLY DAILY CHANCE FOR TSTMS
UNDER CONTINUED SW FLOW ALOFT. FLOW THEN BECOMES INCREASINGLY ZONAL
FOR THE END OF THE WEEKEND INTO EARLY NEXT WEEK AS UPPER LOW PASSES
TO OUR NORTH...LEADING TO SMALLER CHANCES FOR TSTMS. EVEN WARMER
WEATHER BEGINS TO BUILD IN EARLY NEXT WEEK AS UPPER RIDGE BEGINS
BUILDING INTO THE NRN ROCKIES/NRN PLAINS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1104 PM MDT TUE JUN 18 2013

A STRONG UPPER LEVEL TROUGH WILL SHIFT NE INTO THE NORTHERN PLAINS
WEDNESDAY. STRONG SOUTHERLY WINDS WILL DEVELOP AS ASSOCIATED SFC LOW
PRESSURE MOVES INTO THE REGION...WITH ISOLD MORNING LL WIND SHEAR
POSSIBLE ACROSS SCENTRAL SD. A STRONG CAP SHOULD KEEP MOST
CONVECTION CONFINED TO THE FAR EASTERN FA AND EAST WED MORNING
ALONG THE NOSE OF THE LL JET. OTHERWISE...AN ISOLD TS WILL BE
POSSIBLE WED AFTERNOON/EVENING AHEAD OF THE ADVANCING SFC COLD
FRONT...POSSIBLY STEMMING FROM THE BLACK HILLS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...POJORLIE
LONG TERM...JOHNSON
AVIATION...JC
Hazardous weather outlook, Jun 18, 7:07 PM MST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RAPID CITY SD
807 PM MDT TUE JUN 18 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
807 PM MDT TUE JUN 18 2013 /907 PM CDT TUE JUN 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR A THUNDERSTORM TONIGHT...MAINLY NORTHEAST
WYOMING THIS EVENING. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH THE PERIOD. THE BEST CHANCES LOOK TO BE FROM FRIDAY THROUGH
THE WEEKEND. ISOLATED STRONG TO SEVERE STORMS WITH HAIL AND GUSTY
WINDS ARE POSSIBLE EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

JC

In the hours before

Local storm report, Jun 18, 5:05 PM MST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
605 PM MDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             WRIGHT                  43.75N 105.50W
06/18/2013  E1.00 INCH       CAMPBELL           WY   FIRE DEPT/RESCUE

&&

JC
Special weather statement, Jun 18, 5:29 PM MST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
629 PM MDT TUE JUN 18 2013

SDZ027-041-190100-
FALL RIVER SD-SOUTHERN FOOT HILLS SD-
629 PM MDT TUE JUN 18 2013

...STRONG THUNDERSTORMS OVER WESTERN FALL RIVER COUNTY...

AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
DEWEY TO ARDMORE...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  EDGEMONT...
  PROVO...
  ARDMORE...
  RUMFORD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4300 10393 4325 10408 4328 10406 4348 10406
      4348 10388 4299 10358
TIME...MOT...LOC 0028Z 248DEG 11KT 4343 10400 4301 10373

JC
Special weather statement, Jun 18, 5:39 PM MST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
639 PM MDT TUE JUN 18 2013

WYZ056>058-190115-
WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY-
639 PM MDT TUE JUN 18 2013

...STRONG THUNDERSTORM OVER SOUTHERN CROOK AND NORTHERN WESTON
COUNTIES...

AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF PINE
HAVEN TO 8 MILES WEST OF UPTON...AND MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  UPTON...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 161 AND
176...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4445 10448 4403 10465 4406 10492 4443 10478
TIME...MOT...LOC 0038Z 274DEG 14KT 4437 10468 4410 10478

JC
Local storm report, Jun 18, 5:45 PM MST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
645 PM MDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     9 NE ALVA               44.79N 104.32W
06/18/2013  E60 MPH          CROOK              WY   PUBLIC

&&

JC
Local storm report, Jun 18, 7:13 PM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
813 PM MDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     10 N DOWNTOWN GILLETTE  44.44N 105.48W
06/18/2013  E60.00 MPH       CAMPBELL           WY   TRAINED SPOTTER

0603 PM     HAIL             WRIGHT                  43.75N 105.50W
06/18/2013  E1.00 INCH       CAMPBELL           WY   FIRE DEPT/RESCUE

0640 PM     TSTM WND GST     9 NE ALVA               44.79N 104.32W
06/18/2013  E60.00 MPH       CROOK              WY   PUBLIC

&&

JC
Special weather statement, Jun 18, 8:08 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
908 PM MDT TUE JUN 18 2013

SDZ042-190330-
SHANNON SD-
908 PM MDT TUE JUN 18 2013

...THUNDERSTORM WITH GUSTY WINDS MOVING INTO SHANNON COUNTY...

AT 906 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 7 MILES SOUTH OF SLIM BUTTE...OR 13 MILES WEST OF
PINE RIDGE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PINE RIDGE...
  SLIM BUTTE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4303 10301 4305 10300 4317 10266 4300 10247
      4299 10297
TIME...MOT...LOC 0307Z 245DEG 23KT 4296 10279

JC

The radar

The Rapid City radar (KUDX), 19 km away, was scanning. The volume nearest the first event began at 05:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
June 18, 10:39 PM MST to 11:00 PM MST
Where
Pennington County, (Rap)rapid City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -103.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450298.